Thunderstorm Wind, Fergus
- When
- July 5, 5:15 PM MST
- Where
- Fergus County, 2.07 mi N of Hoosac
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.300, -109.850
Mesonet station MTDEN Denton measured a 58 mph wind gust.
A low pressure system that slowly moved east across the state produced convective showers and thunderstorms. Most of the favorable thermodynamic environment stayed off to the east of the region, with a few strong to severe storms clipping Fergus County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A low pressure system that slowly moved east across the state produced convective showers and thunderstorms. Most of the favorable thermodynamic environment stayed off to the east of the region, with a few strong to severe storms clipping Fergus County. The primary hazard was severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 5, 4:40 PM MST, 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Great Falls MT 540 PM MDT Sat Jul 5 2025 Aviation Section Updated. .KEY MESSAGES... - A few stronger thunderstorms this afternoon, mainly over the eastern plains. - Another opportunity for a stronger thunderstorm or two across the Hi-Line Sunday afternoon. - Trending warmer and drier early next week. && .DISCUSSION... /Issued 118 PM MDT Sat Jul 5 2025/ - Meteorological Overview: Troughing well ahead of a building ridge across the eastern Pacific will continue to support showers and thunderstorms this afternoon and evening as it marches eastward out over the plains. Areas in and adjacent to Blaine/Fergus county appear to have the greatest risk for a strong to severe thunderstorm this afternoon. The best thermodynamic and kinematic environments overlap here, which will yield an initial large hail threat (Wind to a lesser extent) before storms move east of the area later this afternoon and evening. Given the proximity of the mid-level low over portions of the Hi-Line and vicinity this afternoon, a brief funnel from a more robust thunderstorm does not seem unreasonable. The building ridge shifts eastward toward the west coast heading into Sunday. One final wave cascading through the building ridge clips the Hi-Line Sunday afternoon, which will yield at least a low- end chance for thunderstorms. Forecast soundings show an environment marginally conducive to supercells straddling the Canadian border within the West-Northwest flow aloft. High resolution guidance is split as to whether a rogue supercell or two will form north/south of the border, with each solution seeming plausible at this point. The ridge finally builds in for early this upcoming week, which will promote a drying and warming trend through mid week or so. A more zonal to slightly southwesterly flow develops briefly mid to late week, which will re-introduce low-end shower and thunderstorms chances. Ensembles favor another period of ridging then attempting to build in toward next weekend, though specifics become murky at that range. -AM - Forecast Confidence & Scenarios: The point of greatest uncertainty in the next few days is where exactly a stronger thunderstorm or two develops Sunday - whether along the Hi-Line or further north into Canada. Guidance is split between these solutions, and we will likely need to resolve finer scale details that will play out through the day today before getting a better idea as to where the greatest risk will ultimately settle Sunday. If a rogue supercell or two were to form near the Hi- Line, large hail and gusty winds will be the greatest concern. Otherwise, confidence is high in a warming and drying trend heading into next week with a brief cooldown mid-late week as precipitation chances sneak back into the forecast. Larger spread exists in the temperatures forecast into next weekend, as ridging attempts to build in. A ridge that builds in faster/stronger would result in a quicker warming trend while a slower to build/lower amplitude ridge would favor slower warming. -AM && .AVIATION... 06/00Z TAF Period A few showers and thunderstorms will be near KHVR, KLWT and KWYS initially this evening, with these moving east of the area by 04z. Otherwise, VFR conditions prevail across the area with decreasing clouds overnight, though clearing may provide some potential for patchy fog near the KWYS and KHVR terminals. Surface winds primarily from the north to northwest this evening will decrease overnight with generally light west to southwest winds Sunday morning, turning more northwesterly again Sunday afternoon. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 50 81 52 86 / 20 0 0 0 CTB 46 75 47 81 / 10 20 0 0 HLN 51 82 53 87 / 20 0 0 0 BZN 45 82 49 89 / 30 0 0 0 WYS 35 74 37 79 / 20 0 0 0 DLN 43 79 46 85 / 10 0 0 0 HVR 50 82 52 86 / 40 20 20 0 LWT 47 75 49 80 / 40 10 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT Sat Jul 5 2025
MTZ320-321-326-052115-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Gallatin Valley MT-
221 PM MDT Sat Jul 5 2025
...THUNDERSTORMS WITH GUSTY WINDS AND ISOLATED LIGHTNING WILL IMPACT
SOUTHEASTERN MEAGHER AND NORTHEASTERN GALLATIN COUNTIES THROUGH 315
PM MDT...
At 217 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of White Sulphur Springs to
11 miles southeast of Toston to near Manhattan. Movement was east at
35 mph. In addition to wind gusts as high as 50 mph and isolated
lightning, brief rainfall will accompany these storms with pea-sized
hail possible beneath the strongest cells.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bozeman, Belgrade, Manhattan, Maudlow, Lennep, Ringling, Martinsdale,
and Menard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4572 11120 4586 11140 4645 11117 4654 11028
4619 11028 4619 11078 4567 11080
TIME...MOT...LOC 2017Z 248DEG 32KT 4641 11112 4606 11125 4590 11142
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BHSpecial Weather Statement
National Weather Service Great Falls MT
250 PM MDT Sat Jul 5 2025
MTZ314-052115-
Fergus County below 4500ft MT-
250 PM MDT Sat Jul 5 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FERGUS COUNTY
THROUGH 315 PM MDT...
At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Roy, or 25 miles north of Winnett, moving northeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valentine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.
&&
LAT...LON 4731 10834 4730 10852 4739 10861 4757 10835
4757 10832 4759 10832 4732 10831
TIME...MOT...LOC 2050Z 231DEG 27KT 4737 10845
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LudwigSpecial Weather Statement
National Weather Service Great Falls MT
311 PM MDT Sat Jul 5 2025
MTZ329-330-052200-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
311 PM MDT Sat Jul 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVERHEAD COUNTY
THROUGH 400 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monida, or 25 miles northwest of Idmon, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monida, Lakeview, and Monida Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4446 11243 4454 11250 4481 11214 4461 11170
4453 11198 4455 11203 4452 11210 4454 11221
4457 11223 4457 11229 4454 11232 4453 11236
4445 11239
TIME...MOT...LOC 2111Z 238DEG 24KT 4455 11237
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AMSpecial Weather Statement
National Weather Service Great Falls MT
401 PM MDT Sat Jul 5 2025
MTZ330-052245-
Gallatin and Madison County Mountains and Centennial Mountains MT-
401 PM MDT Sat Jul 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND
SOUTHEASTERN BEAVERHEAD COUNTIES THROUGH 445 PM MDT...
At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Monida, or 18 miles north of Idmon, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4454 11187 4456 11187 4455 11196 4456 11207
4465 11209 4482 11164 4456 11157 4456 11159
4455 11161 4456 11171 4454 11172
TIME...MOT...LOC 2201Z 258DEG 21KT 4462 11200
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
AMSpecial Weather Statement
National Weather Service Great Falls MT
548 PM MDT Sat Jul 5 2025
MTZ306-311-060030-
Northern Blaine County MT-Bears Paw Mountains and Southern Blaine MT-
548 PM MDT Sat Jul 5 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN BLAINE COUNTY THROUGH 630
PM MDT...
At 548 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles northwest of
Turner to 7 miles east of Harlem to 15 miles south of Fort Belknap.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Harlem, Hays, Fort Belknap, Turner, Lodge Pole, and Hogeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.
&&
LAT...LON 4875 10826 4874 10832 4844 10835 4844 10842
4798 10843 4799 10860 4792 10864 4792 10888
4785 10889 4785 10892 4818 10885 4847 10892
4900 10898 4900 10824
TIME...MOT...LOC 2348Z 275DEG 23KT 4893 10861 4854 10862 4827 10869
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AMSpecial Weather Statement
National Weather Service Great Falls MT
613 PM MDT Sat Jul 5 2025
MTZ314-060115-
Fergus County below 4500ft MT-
613 PM MDT Sat Jul 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FERGUS COUNTY
THROUGH 715 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
Denton, moving east at 30 mph. In addition to lightning and brief
heavy rainfall, wind gusts to 40 mph and hail up to one half inch in
diameter is possible with this storm.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Denton, Winifred, Danvers, Suffolk, Hilger, and Christina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.
&&
LAT...LON 4709 10945 4731 11007 4752 10992 4752 10987
4755 10984 4759 10985 4762 10983 4760 10913
TIME...MOT...LOC 0011Z 281DEG 24KT 4739 10992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BHThe Great Falls radar (KTFX), 117 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
Mesonet station MTDEN Denton measured a 58 mph wind gust.
Mesonet station ARMM8 Armells Creek RAWS measured a 70 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266495, 1266497.